Alert archive / Alabama / Flash Flood Warnings in 2017
Flash Flood Warning 15, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Aug 10, 2017, 8:15 PM CDT for Madison County, Alabama. It was in force for 4 hr. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2017, 8:15 PM CDT (01:15 UTC)
- Expired
- Aug 11, 2017, 12:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 53 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 8:36 PM CDT | FLASH FLOOD | 5 Sse Moores Mill, AL | WATER FLOWING OVER HOMER NANCE ROAD AT THE CURVE NEAR JORDAN ROAD WHERE A TRIBUTARY FLOWS INTO CHASE CREEK. RELAYED BY SOCIAL MEDIA. |
| Aug 10, 8:52 PM CDT | FLASH FLOOD | 7 E Huntsville, AL | HOUSES FLOODED IN THE COVE CREEK DRIVE AREA. |
| Aug 10, 9:02 PM CDT | FLASH FLOOD | 4 E Huntsville, AL | WATER UP TO POLICE OFFICERS' KNEES NEAR THE INTERSECTION OF GARTH ROAD AND APALACHEE DRIVE. |
| Aug 10, 9:25 PM CDT | FLASH FLOOD | 5 Ne Huntsville, AL | 3 FEET OF FLOOD WATER REPORTED ON CABANBISS ROAD. |
| Aug 10, 9:25 PM CDT | FLASH FLOOD | 5 Ne Huntsville, AL | FLOOD WATER UP TO CAR DOORS ON GILES ROAD. |
| Aug 10, 9:26 PM CDT | FLASH FLOOD | 4 Ne Huntsville, AL | FLOOD WATER IN A RESIDENCE NEAR LEE HIGH SCHOOL ON BELLE MEADE DRIVE. |
| Aug 10, 9:43 PM CDT | FLASH FLOOD | 5 Ne Huntsville, AL | FLASH FLOODING OCCURRING ON OAKWOOD AT OAK PARK ALONG DALLAS BRANCH. |
| Aug 10, 9:50 PM CDT | FLASH FLOOD | 1 N Huntsville, AL | BARRICADES BEING INSTALLED ON SAUNDRALANE DRIVE DUE TO FLASH FLOODING. |
| Aug 10, 9:50 PM CDT | FLASH FLOOD | 2 Nnw Huntsville, AL | HPD REPORTS A VEHICLE UNDER WATER AT 4320 UNIVERSITY DRIVE. 2-3 ADJACENT APARTMENTS ARE ALSO EXPERIENCING FLOOD WATER. |
| Aug 10, 10:00 PM CDT | FLASH FLOOD | 5 Ene Huntsville, AL | VIDEO INDICATES FLOWING FLASH FLOOD WATER ON OAKWOOD AVENUE AT STAPP DRIVE. |
| Aug 10, 10:07 PM CDT | FLASH FLOOD | 5 Ne Huntsville, AL | FLOOD WATER UP TO THE HOOD OF A CAR ON WAKEFIELD DRIVE AT PETTIS DRIVE. |
| Aug 10, 10:10 PM CDT | FLASH FLOOD | 4 Ene Huntsville, AL | FLASH FLOODING ON HERMITAGE AVE AT LOCUST STREET WITH PORTABLE TOILET FLOWING DOWN WITH THE WATER. |
| Aug 10, 10:30 PM CDT | HEAVY RAIN 4.12 | 6 Ene Huntsville, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1428 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
290
WGUS54 KHUN 110115
FFWHUN
ALC089-110515-
/O.NEW.KHUN.FF.W.0015.170811T0115Z-170811T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
815 PM CDT THU AUG 10 2017
The National Weather Service in Huntsville Alabama has issued a
* Flash Flood Warning for...
Central Madison County in north central Alabama...
* Until 1215 AM CDT
* At 813 PM CDT, gauge reports indicated thunderstorms producing
heavy rain, mainly from Memorial Parkway east to Monte Sano. Up to
two and a half inches of rain have already fallen near Dug Hill
Road. In addition, law enforcement reports part of the road
washing away on the southbound side of US Highway 431 just south
of Dug Hill Road. Runoff will cause flash flooding concerns
downstream of these areas.
* Some locations that will experience flooding include...
Huntsville, Moores Mill, Redstone Arsenal, Meridianville, Hazel
Green, Owens Cross Roads, Marshall Space Flight Center, Alabama A
And M University, University Of Alabama In Huntsville and New
Market.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND, DON'T DROWN when encountering flooded roads! Most flood
deaths occur in vehicles!
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3491 8640 3454 8640 3455 8655 3456 8655
3458 8658 3458 8661 3455 8664 3455 8667
3458 8668 3492 8668
$$
BCC3 follow-up statements
151
WGUS74 KHUN 110224
FFSHUN
Flash Flood Statement
National Weather Service Huntsville AL
924 PM CDT THU AUG 10 2017
ALC089-110515-
/O.CON.KHUN.FF.W.0015.000000T0000Z-170811T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison AL-
924 PM CDT THU AUG 10 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
CENTRAL MADISON COUNTY...
At 919 PM CDT, local law enforcement reported flash flooding in
several locations east of downtown Huntsville, especially in the Dug
Hill Road area, and along US Highway 431. Water is reported to be in
homes in these areas. Heavy rain is building back across already-
impacted areas and will cause flash flooding to worsen!
Some locations that will experience flooding include...
Huntsville, Moores Mill, Redstone Arsenal, Meridianville, Hazel
Green, Owens Cross Roads, Marshall Space Flight Center, Alabama A And
M University, University Of Alabama In Huntsville and New Market.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3491 8640 3454 8640 3455 8655 3456 8655
3458 8658 3458 8661 3455 8664 3455 8667
3458 8668 3492 8668
$$
BCC596
WGUS74 KHUN 110303
FFSHUN
Flash Flood Statement
National Weather Service Huntsville AL
1003 PM CDT THU AUG 10 2017
ALC089-110515-
/O.CON.KHUN.FF.W.0015.000000T0000Z-170811T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison AL-
1003 PM CDT THU AUG 10 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
CENTRAL MADISON COUNTY...
At 958 PM CDT, emergency management reported flash flooding in
multiple locations across the City of Huntsville: near Lee High
School and the Oak Park area, along University Drive near the campus
of the University of Alabama in Huntsville, and near Dug Hill Road
and US Highway 431. In these locations, multiple cars have been
flooded, and water is entering homes.
Please do not travel in the Huntsville area unless you absolutely
must! Serious flash flooding is ongoing this evening!
Some locations that will experience flooding include...
Huntsville, Moores Mill, Redstone Arsenal, Meridianville, Hazel
Green, Owens Cross Roads, Marshall Space Flight Center, Alabama A And
M University, University Of Alabama In Huntsville and New Market.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND, DON'T DROWN when encountering flooded roads! Most flood
deaths occur in vehicles!
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3491 8640 3454 8640 3455 8655 3456 8655
3458 8658 3458 8661 3455 8664 3455 8667
3458 8668 3492 8668
$$
BCC520
WGUS74 KHUN 110419
FFSHUN
Flash Flood Statement
National Weather Service Huntsville AL
1119 PM CDT THU AUG 10 2017
ALC089-110515-
/O.CON.KHUN.FF.W.0015.000000T0000Z-170811T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison AL-
1119 PM CDT THU AUG 10 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
CENTRAL MADISON COUNTY...
At 1116 PM CDT, emergency management reported flash flooding in
multiple locations earlier this evening across the city of
Huntsville: near Lee High School, along Oakwood Avenue in northeast
Huntsville, along University Drive near the campus of the University
of Alabama in Huntsville, and near Dug Hill Road and US Highway 431.
While the rain has subsided across the Huntsville area, runoff will
continue for the next several hours. Flash flooding will continue
and move to new areas as the water runs off into larger creeks and
streams.
Some locations that will experience flooding include...
Huntsville, Moores Mill, Redstone Arsenal, Meridianville, Hazel
Green, Owens Cross Roads, Marshall Space Flight Center, Alabama A And
M University, University Of Alabama In Huntsville and New Market.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3491 8640 3454 8640 3455 8655 3456 8655
3458 8658 3458 8661 3455 8664 3455 8667
3458 8668 3492 8668
$$
BCCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 6:08 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 10, 6:08 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion...UPDATED National Weather Service Huntsville AL 608 PM CDT Thu Aug 10 2017 .UPDATE... For 00Z TAFS. && .NEAR TERM...(Tonight) Issued at 228 PM CDT Thu Aug 10 2017 A couple features and concerns will linger through tonight given the continued progressive pattern. Heavy rainfall, which caused widespread flooding across portion of northern and southeastern Madison County, have primed the saturated grounds for potentially more flooding if rainfall from today's activity again trains over impacted areas. Flooded areas from early this morning will only need around 0.25" or less from a shower/storm to cause more flooding problems. At the moment, scattered showers are being observed, mainly south of the TN River from Colbert Co. through southern Marshall Co. With both 12z soundings from OHX and BMX showing favorable instability, expect shower and thunderstorm coverage to increase through the afternoon. However, with the BMX profile similar to yesterday (same with model profiles), not expecting enhanced coverage of thunderstorms so only mentioned a slight chance for this afternoon/tonight. Rain chances will again favor the southern and eastern zones through this evening with a better shot of seeing a thunderstorm east of I-65 and south of HWY 72. Regardless, any scattered shower/storm could potentially have rain rates exceeding 1"/hr. We're also watching the progression of an complex of thunderstorms moving out of central MS. Hi-res guidance from HRRR, NMM, and ARW show a few showers/storms moving through portions of the TN Valley overnight tonight. As such, have kept chance PoPs in the forecast through the night. .SHORT TERM...(Friday through Saturday) Issued at 228 PM CDT Thu Aug 10 2017 While the pattern will remain fairly active and progressive, we will get somewhat of a transition beginning tomorrow as the warm front shifts out of the area ahead of an approaching cold front swinging into the Mid MS Valley. Ahead of this frontal system, a couple short waves will continue to migrate around the southern fringe of the mid level trough tomorrow. With the added addition of some shear, this extra support will give us a better shot of seeing a stronger thunderstorm or two tomorrow afternoon. While not expecting widespread strong or severe storms, cannot rule out a few storms producing gusts to 40-50mph with small hail. Additionally, any extra rainfall with stress areas with previous flood impacts. By Saturday, we'll still be watching the progression of the cold front moving through the Ohio Valley. Current forecast slows, maybe stalls, the front north of the CWA. With this scenario, we'll continue to see much of the same with humid conditions and daily scattered shower/thunderstorm chances. With the lingering cloud cover and enhanced rain chances, expect temps to continue to run a few degrees below normal during the afternoon and range from the upper 60s to low 70s overnight. .LONG TERM...(Sunday through Wednesday) Issued at 228 PM CDT Thu Aug 10 2017 Majority of the extended forecast sounds like a broken record at this rate and can probably be summed up in one sentence! A series of disturbances will track through the base of a broad upper-level trough and into the TN Valley through early next week. A sfc front will stall to just to our north on Sunday and southerly flow will bring additional moisture in. With PWATs hovering around 2 inches and multiple rounds of showers and thunderstorms on top of soils receiving rainfall from the short term, will need to keep an eye on additional flooding potential. On Monday, an upper-level trough digs out of the Northern Plains and a sfc front departing for the east coast will send a cold front into the TN Valley on Tuesday. Will finally see a decrease in POP values on Tuesday and Wednesday behind the front as some drier air filters in and sfc high pressure tries to build southward into the region. As for temps, daytime highs for the forecast period will continue to be a little below normal reaching the mid/upper 80s. Overnight lows will be near normal, around 70 degrees. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 615 PM CDT Thu Aug 10 2017 Scattered heavy showers and a few thunderstorms will persist this evening into the overnight hours, especially for areas near and east of the KHSV vicinity. At this time, have kept the forecast VFR through 10Z, but if showers or thunderstorms affect the terminal, conditions could easily deteriorate to IFR due to low visibility in heavy rainfall. Mist and possibly fog are expected to develop by 10Z along with at least scattered clouds less than 010agl. It is conceivable that ceilings could also develop and will assess that further this evening. On Friday, more showers and thunderstorms should develop by midday into the afternoon, and have included VCTS at KHSV where the probability is a bit higher than KMSL. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...Barron SHORT TERM...Barron LONG TERM...JMS AVIATION...17 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Aug 10, 4:35 PM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 435 PM CDT Thu Aug 10 2017 ALZ001>010-016-TNZ076-096-097-111100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 435 PM CDT Thu Aug 10 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Clusters of heavy showers and thunderstorms will continue this evening into the overnight, especially along and east of the I-65 corridor. The thunderstorms will produce very heavy downpours. Localized flash flooding may develop quickly in some areas that received heavy rainfall early this morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Scattered to numerous thunderstorms will continue into the weekend period through the early part of next week as another weak frontal boundary and several disturbances approach the area from the northwest. The stronger storms will be capable of gusty outflow winds and very heavy rainfall. There is the potential for flash flooding especially over areas that receive multiple episodes of heavy rainfall and thunderstorms. Thunderstorms will then begin to diminish Tuesday and Wednesday as the front moves south of the area. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
In the hours before
Local storm report, Aug 10, 4:18 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
418 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM FLOOD 1 SE MOORES MILL 34.85N 86.52W
08/10/2017 MADISON AL LAW ENFORCEMENT
FLOODING WAS OCCURING ON MOORES MILL ROAD AT
JACOBS FARM ROAD ALONG THE BRIAR FORK OF THE
FLINT RIVER.
&&Local storm report, Aug 10, 6:04 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
604 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM FLOOD 4 E HAZEL GREEN 34.92N 86.50W
08/10/2017 MADISON AL EMERGENCY MNGR
BILLY D HARBIN ROAD AT WALKER LANE CLOSED.
PART OF ROADWAY WASHED OUT.
&&
BCCLocal storm report, Aug 10, 6:36 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
636 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 2 SSE OWENS CROSSROADS 34.56N 86.45W
08/10/2017 E5.70 INCH MADISON AL PUBLIC
EVENT TOTAL NEAR THE CORNER OF OLD HWY 431
AND BROCKWAY RD.
0500 PM HEAVY RAIN 3 ENE OWENS CROSSROADS 34.60N 86.41W
08/10/2017 E6.50 INCH MADISON AL FIRE DEPT/RESCUE
EVENT TOTAL AT OWENS CROSSROADS VFD.
&&Special weather statement, Aug 10, 7:24 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Huntsville AL
724 PM CDT THU AUG 10 2017
ALZ006-110115-
Madison AL-
724 PM CDT THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON COUNTY UNTIL 815
PM CDT...
At 722 PM CDT, Doppler radar was tracking a strong thunderstorm over
downtown Huntsville. This storm was nearly stationary.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Huntsville, Redstone Arsenal, Owens Cross Roads, Gurley, Alabama A
And M University, Monte Sano, Maysville, Hampton Cove, Brownsboro
and Ryland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3482 8633 3481 8635 3479 8633 3479 8634
3475 8634 3473 8636 3463 8636 3463 8635
3456 8635 3461 8661 3479 8661 3483 8633
TIME...MOT...LOC 0022Z 271DEG 4KT 3471 8653
BCCThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:24 PM CDT | Special Weather Statement | HUN | Madison | 51 min |
| Aug 10, 8:38 PM CDT | Special Weather Statement | HUN | Lawrence | 37 min |
| Aug 11, 12:15 AM CDT | Areal Flood Warning | HUN | Madison | 3 hr |
| Aug 11, 12:26 AM CDT | Flash Flood Warning | HUN | Jackson | 3 hr |
| Aug 11, 3:55 AM CDT | Flash Flood Watch | HUN | Cullman, DeKalb, Jackson, Limestone, Madison, Marshall and 1 more | 9 hr |
| Aug 11, 6:43 PM CDT | Special Weather Statement | HUN | Limestone, Madison | 62 min |
| Aug 11, 6:59 PM CDT | Flash Flood Warning | HUN | Limestone, Madison | 6 hr |
Nearby
Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.